When Ecstasy is no longer ecstasy: Coming down

Originally Published: August 6, 2010 - Last Updated / Reviewed On: December 13, 2013
Share this

Dear Alice,

Is there any way to stop an E come down, or at least make it so I don't feel rough all day the next day?

Dear Reader,

Coming down off an E (a.k.a, ecstasy, X, XTC) trip may be a rough landing. The E come down may not be stopped completely, but there may be ways to reduce the severity of the experience. The euphoria and feelings of love and empathy produced by taking E occur because the chemical acts on several mood-related neurotransmitters in the brain, namely serotonin, dopamine, and norepinephrine. Ecstasy prevents the "recycling" of these neurotransmitters by the brain while also encouraging the release of more. Thus, the brain is essentially flooded, especially with serotonin. The effect may last several hours, though the substance is still being metabolized long after the high has worn off.

Coming down from the high is usually accompanied by feelings of depression, irritability, and tiredness. The intensity varies from person to person. These feelings likely result from temporary depletion of serotonin from the flooding during the high. Your brain will restore the levels of serotonin, but exactly how long this might take may be hard to predict because it depends on the exact substances used to make the ecstasy, which can vary significantly from pill to pill. Coming down effects also depend on the other substances consumed with the E, how large the dosage, genetics, medical conditions, and use of prescription medications. Some studies indicate that E may permanently alter the brain's production of serotonin, though it is still unclear how or to what extent this could happen. Other effects of coming off E may depend on your physical activity when you take it. People who take it at clubs and raves often experience soreness from dancing and headaches, dizziness, or nausea from dehydration. Some ways you may try to reduce the degree of next-day ickiness include:

  • Sipping water every half hour: On E, there is risk of both dehydration and over-hydration because it causes your body temperature to rise, but it also causes fluid retention. Too much water retention combined with guzzling water may result in edema, or swelling of the brain, which may be lethal in some cases. While it may be hard to attend to your water consumption while on the drug, doing so could help reduce lethality as well as stave off some of those icky feelings the next day. Try to attend to your bladder, as well.
  • Getting lots of sleep, both before and after your trip: If possible, try to get a lot of sleep the entire week before you take the drug. Being well-rested gives your brain an edge when replenishing serotonin.
  • Taking a low dose, and avoid boosters of E during your trip: Many people begin to feel the high and wish to intensify it, or they feel themselves coming down and want to delay it. Moderation with E is a good thing, so try to resist this temptation if you experience it.
  • Limiting intake: Its negative effects may be cumulative and, as with most drugs, our bodies build up a tolerance with more use, meaning that you'll need more to produce the original effect, which may more severely impact your brain chemistry.
  • Knowing your drug source, if possible: It may help you to find out the other substances in the pill. Knowing this and how concentrated a pill is, may help you have some control over your dosage.
  • Eating vitamin- and mineral-rich healthy foods containing protein: This may help your brain recuperate. Amino acids are the building blocks of neurotransmitters, so supplying your brain with lots of them may help with recovery.
  • Taking 5-Hydroxy-Tryptophan (5-HTP): 5-HTP is an amino acid that the brain uses to make serotonin and it is available in supplements. Some people claim that 5-HTP helps reduce depression and may help with E's after-effects. It may be worth a try, but this is not a substitute for moderation with E.

Some people swear by the use of serotonin reuptake inhibitors (SRIs) (Prozac, Celexa, Zoloft, to name a few) or the use of alcohol to curb the low, post-Ecstasy feeling, but these aren't ideal. Alcohol may immediately numb the feeling a little, and since it's a diuretic, it may also help with the water retention. But its impact as a depressant could actually make your feelings of depression worse in the long run, even if there is some temporary relief. As for SRIs, this has gained popularity as an E "chaser" because it supposedly reduces the depression after. Taking a single dose of SRIs will not decrease feelings of depression in general or following Ecstasy. Taking prescription anti-depressants may help with depression in general, but some types may interact negatively with Ecstasy. Interestingly, research seems to indicate that people who have taken SRIs may feel a diminished high from taking E. Again, try to avoid taking extra SRIs to compensate, especially because being predisposed to experiencing depression could make coming down all that much harder.

Keeping in mind moderation and taking care of your body's health will help smooth the rough landing the next day when E is no longer ecstasy.

Wishing you as much fun with as little consequence as possible,

Alice